Texas, 2018

Hail and Damaging Winds in Texas, February 25, 2018

February 25, 2018 · NWS EWX · 13 events in 5 counties and zones

A cold front stalled across South Central Texas and thunderstorms developed in the vicinity of this boundary. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front stalled across South Central Texas and thunderstorms developed in the vicinity of this boundary. Some of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 25, 3:24 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 25, 3:24 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
324 AM CST Sun Feb 25 2018

.SHORT TERM (Today through Monday)...
Strong surface based storms across Lavaca, DeWitt and Karnes
counties overnight are beginning to wane as the front slips a little
further south. Back to the southwest, a mid level shortwave is
approaching the region. There should be an expansion in the
development of showers through the remainder of the early morning
hours across the Winter Garden area then expanding quickly north and
east into portions of the Hill Country, I-35 corridor and eastward
near and after daybreak. Mid level lapse rates should be sufficient
to generate isolated to scattered embedded thunderstorms through the
day. Temperatures across the eastern 2/3rds of the eastern half of
the CWA will remain cool, in the low 60s under cloud cover, while
clearing across the western CWA this afternoon should allow temps to
climb into the mid 70s.

The disturbance will lift northeast of the area mid afternoon
through mid evening and showers and storms will end west to east.
Drier air should temporarily work into the region tonight through
Monday allowing for warmer high temperatures Monday afternoon across
the eastern half of the CWA.

&&

.LONG TERM (Monday Night through Saturday)...
Moisture surges back north into the area Monday night into Tuesday
morning with a warm front and another mid level shortwave from the
southwest. Should see patchy drizzle and fog developing southwest to
northeast overnight and into Tuesday morning along with isolated
showers. The better rain chances will likely shift northeast of the
CWA Tuesday afternoon as the mid level shortwave exits to the
northeast.

An upper level low will be digging into the desert Southwest Tuesday
night and the open and lift northeast on Wednesday and Wednesday
night through the Southern Plains. Ahead of it, models continue to
key in on a disturbance in the southwest flow aloft generating
chances for showers and storms Tuesday night across the western CWA
and into the Hill Country, then spreading northeast into portions of
the I-35 corridor on Wednesday.

Another cold front is advertised Wednesday night. The ECMWF has
trended toward the more progressive GFS and Canadian solutions. Low
chance PoPs are forecast for late Wednesday afternoon into Wednesday
night along and ahead of the front. Better chances will likely
remain northeast of the area with the stronger forcing.

This front will be a Pacific in nature, bringing slightly cooler and
drier conditions to the region for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  48  70  54  70 /  60  10   0  20  50
Austin Bergstrom Intl Airport  64  44  69  53  71 /  60  10   0  20  50
New Braunfels Muni Airport     63  46  69  54  72 /  60  10   0  30  50
Burnet Muni Airport            63  44  67  51  68 /  40  -    0  20  50
Del Rio Intl Airport           75  47  72  56  75 /  -    0   0  20  20
Georgetown Muni Airport        63  43  67  52  68 /  50  10   0  20  50
Hondo Muni Airport             68  44  72  55  73 /  60   0  -   30  50
San Marcos Muni Airport        63  46  69  53  72 /  60  10   0  20  50
La Grange - Fayette Regional   64  50  69  56  73 /  70  20   0  20  50
San Antonio Intl Airport       65  48  70  55  72 /  60  -   -   30  50
Stinson Muni Airport           66  49  70  56  74 /  60  -   -   30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...TB3
Synoptic/Grids...Runyen
Hazardous weather outlook, Feb 25, 3:47 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
347 AM CST Sun Feb 25 2018

TXZ171>173-183>194-202>209-217>225-228-261000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
347 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and isolated thunderstorms are expected early this morning
across the Winter Garden region and then expanding northeast into
portions of the Hill Country and along and east of I-35 near and
after sunrise. An isolated storm or two could produce small hail.
These showers and storms will end west to east during mid
afternoon through early evening hours.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 25, 12:11 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1211 AM CST SUN FEB 25 2018

TXZ222>224-250645-
Karnes TX-De Witt TX-Gonzales TX-
1211 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT...NORTHEASTERN
KARNES AND SOUTHEASTERN GONZALES COUNTIES UNTIL 1245 AM CST...

At 1210 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Westhoff, or 8 miles north of Yorktown, moving
northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cuero, Gillett, Cheapside, Westhoff, Hochheim, Dreyer, Edgar,
Gruenau, New Davy, Sample, Hamon and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2898 9760 2913 9785 2945 9733 2915 9706
TIME...MOT...LOC 0610Z 236DEG 24KT 2910 9753

TB3
Special weather statement, Feb 25, 12:50 AM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1250 AM CST SUN FEB 25 2018

TXZ224-225-250730-
Lavaca TX-De Witt TX-
1250 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWITT AND LAVACA
COUNTIES UNTIL 130 AM CST...

At 1250 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Yoakum, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cuero, Yoakum, Hallettsville, Ezzell, Sublime, Speaks, Worthing,
Koerth, Edgar, Terryville, Breslau, Mont, Sweet Home, Vsetin, Mount
Olive, Vienna, Wied, Concrete and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2927 9665 2901 9716 2922 9737 2963 9688
      2959 9684 2958 9684 2958 9682 2933 9656
TIME...MOT...LOC 0650Z 236DEG 49KT 2923 9703

TB3
Special weather statement, Feb 25, 1:48 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
148 AM CST SUN FEB 25 2018

TXZ220>222-224-250830-
Karnes TX-Atascosa TX-De Witt TX-Wilson TX-
148 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWITT...NORTHERN
KARNES...EAST CENTRAL ATASCOSA AND WILSON COUNTIES UNTIL 230 AM
CST...

At 148 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Poth, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Nixon, Falls City, Pandora,
Gillett, Cestohowa, Sutherland Springs, Cotton Patch, New Davy,
Paweleville, Hobson, Ecleto, Helena, Deweesville, McCoy, Pana Maria
and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2903 9846 2938 9792 2938 9785 2937 9784
      2935 9786 2900 9750 2884 9834
TIME...MOT...LOC 0748Z 236DEG 22KT 2895 9826

TB3
Special weather statement, Feb 25, 2:31 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
231 AM CST SUN FEB 25 2018

TXZ222>224-250915-
Karnes TX-De Witt TX-Gonzales TX-
231 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWITT...
NORTHEASTERN KARNES AND SOUTH CENTRAL GONZALES COUNTIES UNTIL 315 AM
CST...

At 231 AM CST, Doppler radar was tracking a strong thunderstorm near
Gillett, or 12 miles east of Kosciusko, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cuero, Gillett, Cheapside, Westhoff, Cotton Patch, Gruenau, New Davy,
Sample and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2894 9774 2909 9785 2937 9746 2910 9726
TIME...MOT...LOC 0831Z 236DEG 17KT 2906 9773

TB3
Special weather statement, Feb 25, 3:42 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
342 AM CST SUN FEB 25 2018

TXZ218-219-228-251030-
Frio TX-Dimmit TX-Zavala TX-
342 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 430 AM
CST...

At 342 AM CST, Doppler radar was tracking a strong thunderstorm near
Carrizo Hill, or near Carrizo Springs, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Wells, Divot, Loma Vista, Brundage and Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2864 9979 2902 9937 2871 9912 2864 9930
      2864 9939 2860 9940 2849 9968
TIME...MOT...LOC 0942Z 236DEG 21KT 2854 9975

TB3
Special weather statement, Feb 25, 4:55 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
455 AM CST SUN FEB 25 2018

TXZ203-204-218-219-251145-
Frio TX-Uvalde TX-Medina TX-Zavala TX-
455 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA...
SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO
COUNTIES UNTIL 545 AM CST...

At 455 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Frio Town, or 15 miles northeast of Batesville,
moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hondo, Sabinal and D'Hanis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2895 9937 2900 9957 2953 9954 2943 9911
TIME...MOT...LOC 1055Z 195DEG 35KT 2913 9947

TB3

The radar

The Austin/San Antonio radar (KEWX), 114 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Atascosa

When
February 25, 5:33 AM CST
Where
Atascosa County, 0.69 mi S of Charlotte
Measured
1 in hail
Reported by
Public
Coordinates
28.860, -98.700

A thunderstorm produced quarter size hail near Charlotte.

Hail, Medina

When
February 25, 5:45 AM CST
Where
Medina County, 13.61 mi NNW of Hondo Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.560, -99.240

A thunderstorm produced golf ball size hail north of Hondo.

Hail, Atascosa

When
February 25, 5:46 AM CST
Where
Atascosa County, 0.92 mi SW of Jourdanton
Measured
1 in hail
Reported by
Public
Coordinates
28.910, -98.540

A thunderstorm produced one inch hail near Jourdanton.

Hail, Atascosa

When
February 25, 5:50 AM CST
Where
Atascosa County, 0.92 mi SW of Jourdanton
Measured
1 in hail
Reported by
Public
Coordinates
28.910, -98.540

A thunderstorm produced one inch hail near Jourdanton.

Hail, Atascosa

When
February 25, 5:52 AM CST
Where
Atascosa County, 0.92 mi SW of Jourdanton
Measured
1.75 in hail
Reported by
Public
Coordinates
28.910, -98.540

A thunderstorm produced golf ball size hail near Jourdanton.

Hail, Atascosa

When
February 25, 6:04 AM CST
Where
Atascosa County, 3.32 mi ENE of North Pleasanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.990, -98.430

Hail, Karnes

When
February 25, 6:10 AM CST
Where
Karnes County, Falls City
Measured
1 in hail
Reported by
Public
Coordinates
28.980, -98.020

A thunderstorm produced one inch hail in Falls City.

Hail, Wilson

When
February 25, 6:20 AM CST
Where
Wilson County, 1.81 mi E of Three Oaks
Measured
1.5 in hail
Reported by
Public
Coordinates
28.970, -98.140

A thunderstorm produced ping pong ball size hail near Three Oaks.

Hail, Kerr

When
February 25, 6:29 AM CST
Where
Kerr County, Center Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.930, -99.030

Thunderstorm Wind, Karnes

When
February 25, 6:32 AM CST
Where
Karnes County, 2.16 mi SSE of Falls City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.950, -98.010

A thunderstorm produced wind gusts estimated at 60 mph that blew over a grain bin and some yard fixtures near Falls City.

Hail, Karnes

When
February 25, 6:35 AM CST
Where
Karnes County, 2.78 mi ESE of Cestohowa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.000, -97.910

Thunderstorm Wind, Karnes

When
February 25, 6:35 AM CST
Where
Karnes County, 3.18 mi NW of Panna Maria
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
28.980, -97.920

A thunderstorm produced wind gusts estimated at 60 mph that blew down some power lines near Panna Maria.

Hail, Karnes

When
February 25, 6:45 AM CST
Where
Karnes County, 4.23 mi E of Cestohowa
Measured
1 in hail
Reported by
Public
Coordinates
29.020, -97.880

A thunderstorm produced one inch hail near Cestohowa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738838, 738839, 738841, 738842, 738843, 738844, 738845, 738846, 738847, 738852, 738848, 738853, 738849.